Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 158, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2022, 2:53 PM CDT for Chambers County, Lee County, Alabama. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2022, 2:53 PM CDT (19:53 UTC)
- Expired
- Jul 21, 2022, 4:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chambers County, AL, Lee County, AL
The radar
The Maxwell AFB radar (KMXX), 46 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1567 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:43 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 21, 1:43 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 143 PM CDT Thu Jul 21 2022 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 0130 PM CDT Thu Jul 21 2022/ Through This Afternoon. Still dealing with a tough forecast today which will be characterized by dangerous heat conditions across the area followed by scattered to numerous thunderstorm development late this afternoon and evening. An east to west oriented surface front is becoming generally parallel to the AL/TN stateline. Moisture is pooling south of the front and resulting in widespread dewpoints in the mid to upper 70s across Central AL with PWATs ranging from 2-2.2 inches. With temperatures in the lower to mid 90s, dangerously hot conditions will continue through the afternoon. Unfortunately, the only relief from the heat will come in the form of thunderstorms, some of which could become severe. Large amounts of instability were already in place this morning, and now upwards of 4000-4500 J/kg of MLCAPE is collocated with 1200-1400 J/kg of DCAPE across much of the northern half of Alabama where lapse rates have steepened and where eff. bulk shear is ~15-20kt. There is some uncertainty on exact location where storms will initiate, but generally expecting development across northern portions of the forecast area late this afternoon as the boundary slowly sinks towards the south. Expect robust updrafts with strong storms propagating southward capable of producing damaging straight-line winds from downdrafts and perhaps a few cases of large hail. Heavy tropical downpours could also result in localized flooding. Tonight Through Friday. Convection is expected to linger into the evening hours and become focused near and south of the US HWY 80 corridor by midnight with some continuing risk of strong storms until then. Drier air will move in across our northern half on Friday with PoPs becoming focused across our south. We could see a strong storm or two, but appears less likely as the airmass should be fairly worked over after the overnight convection. Temperatures will be on the warm side again tomorrow with highs ranging from the upper 80s east to mid 90s west. This could push heat indices towards 105F for a couple hours west of I-65. Will continue to evaluate the potential need for a Heat Advisory for tomorrow. 86 .LONG TERM... /Updated at 0415 AM CDT Thu Jul 21 2022/ Saturday through Wednesday. A low amplitude mid- to upper-level ridge is progged to encompass much of the southern and southeastern CONUS through the long-term forecast period. Most operational models suggest it will remain most prominent/centered just to our west which will flow aloft out of the north across Alabama. Ridging will coincide with a large low-level anticyclone extending from the western Atlantic well into the lower Mississippi Valley which will foster light southerly to southwesterly surface/low-level flow each day. This will allow for PWs favorable for diurnal convection to become more evenly distributed across the forecast area by early next week, rather than the better moisture confined to areas farther south this weekend. This overall pattern will lead to little weather diversity over the next several days outside of any mesoscale features. Diurnal temperatures will run at or above average and the combination of heat and humidity could lead to areas meeting Heat Advisory criteria for most of the period as well. This will remain in the HWO and will be the biggest weather headline over the next several days. 40/Sizemore && .AVIATION... 18Z TAF Discussion. Active period expected later this afternoon and through the evening hours as convection initiates across north AL and propagates southward. Generally expecting highest coverage around the 23-00Z timeframe, but activity could linger near MGM/TOI as late as 06Z. Amendments will be used as needed depending on the evolution of storms. Behind the rain, low ceilings will develop tomorrow morning from ~10-13Z then begin to gradually rise after 13Z. 86 && .FIRE WEATHER... Increasing coverage of showers and thunderstorms is expected by mid to late afternoon. Some storms could be strong to severe with gusty winds and heavy rain. Soaking rainfall is expected across a good portion if not all of the forecast area today. Southwesterly surface and transport wind at 5-10 mph will continue. Minimum RH values remain above 45%. Excessive heat conditions are also expected for much of the area with heat index values 105 to 110 degrees at times. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 93 71 93 72 / 50 10 10 20 10 Anniston 72 91 71 93 73 / 60 30 10 30 10 Birmingham 73 92 73 94 75 / 60 20 10 30 10 Tuscaloosa 74 93 74 95 75 / 60 30 10 20 10 Calera 74 91 74 93 74 / 60 40 20 30 10 Auburn 73 88 72 90 73 / 60 60 20 30 10 Montgomery 75 92 74 95 75 / 60 60 20 30 10 Troy 73 89 72 92 73 / 60 70 20 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Cherokee...Chilton...Coosa...Dallas...Elmore... Etowah...Jefferson...Lowndes...Macon...Montgomery...Perry... Pike...Russell...Shelby...St. Clair...Talladega...Tallapoosa. Excessive Heat Warning until 7 PM CDT this evening for the following counties: Fayette...Greene...Hale...Lamar...Marengo... Marion...Pickens...Sumter...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jul 21, 12:50 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 1250 PM CDT Thu Jul 21 2022 ALZ011>015-017>050-222100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1250 PM CDT Thu Jul 21 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heat indices will reach or exceed 105 degrees across much of Central Alabama today. Areas west of Interstate 65 could see heat indices of 110 degrees. Strong to severe thunderstorms are possible across Central Alabama through midnight tonight. Threats include damaging wind gusts up to 60 mph and hail up to quarter size. Localized flooding is also possible in low lying or flood prone areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices could reach or exceed 105 degrees across portions of Central Alabama Friday through Tuesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening.
In the hours before
Special weather statement, Jul 21, 11:34 AM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1134 AM CDT Thu Jul 21 2022
ALZ021-211715-
Cleburne AL-
1134 AM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of southeastern
Cleburne County through 1215 PM CDT...
At 1134 AM CDT, Doppler radar was tracking a strong thunderstorm near
Abernathy, or 12 miles east of Heflin, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ranburne, Abernathy, Trickem, I 20 Welcome Center and Micaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3350 8535 3349 8536 3350 8547 3349 8558
3372 8537 3371 8535 3348 8531
TIME...MOT...LOC 1634Z 304DEG 6KT 3361 8537
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
56Special weather statement, Jul 21, 11:57 AM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1157 AM CDT Thu Jul 21 2022
ALZ029-211745-
Randolph AL-
1157 AM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of northeastern
Randolph County through 1245 PM CDT...
At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ranburne, or 12 miles southeast of Heflin, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wedowee, Woodland, Morrison Cross Roads, Graham, Newell and Napoleon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3330 8547 3349 8555 3349 8536 3350 8535
3348 8530 3329 8527
TIME...MOT...LOC 1656Z 328DEG 5KT 3351 8544
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
56Special weather statement, Jul 21, 12:59 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1259 PM CDT Thu Jul 21 2022
ALZ021-029-211845-
Randolph AL-Cleburne AL-
1259 PM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of central Randolph and
southeastern Cleburne Counties through 145 PM CDT...
At 1254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ranburne, or 13 miles north of Wedowee, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roanoke, Wedowee, Ranburne, Woodland, Morrison Cross Roads, Crystal
Lake, Graham, Newell, Napoleon, Tennant, Trickem, Micaville, Big
Springs, Paran, Rock Stand and Rock Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3315 8544 3353 8559 3360 8538 3355 8532
3316 8524
TIME...MOT...LOC 1754Z 324DEG 7KT 3349 8542
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
56Special weather statement, Jul 21, 1:57 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
157 PM CDT Thu Jul 21 2022
ALZ029-038-212000-
Randolph AL-Chambers AL-
157 PM CDT Thu Jul 21 2022
...Strong thunderstorms will impact portions of southeastern Randolph
and central Chambers Counties through 300 PM CDT...
At 157 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roanoke to 7 miles east of West Point.
Movement was southwest at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Valley, Lanett, Roanoke, Stroud, La Fayette, Lakeview, Five Points,
Post Oak Forks, Denson, River View, Amity Park, Standing Rock, Welch,
Buffalo, Fredonia, Veasey Creek Park, Huguley, Fairfax, Penton and
Southern Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3276 8514 3275 8514 3275 8526 3303 8551
3324 8527 3322 8525 3286 8519 3285 8518
3286 8516 3285 8516 3281 8517 3278 8512
TIME...MOT...LOC 1857Z 030DEG 13KT 3315 8529 3288 8504
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
87/GranthamSpecial weather statement, Jul 21, 2:40 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
240 PM CDT Thu Jul 21 2022
ALZ029-212030-
Randolph AL-
240 PM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of northwestern
Randolph County through 330 PM CDT...
At 240 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fosters Cross Roads, or 8 miles northwest of Wedowee, moving
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wedowee, Lake Wedowee, Woodland, Morrison Cross Roads, Fosters Cross
Roads, Corinth, Tennant and Ofelia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3331 8535 3320 8556 3334 8565 3349 8564
3350 8563 3349 8553
TIME...MOT...LOC 1940Z 320DEG 15KT 3340 8557
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
87/GranthamThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:11 AM CDT | Excessive Heat Warning | BMX | Fayette, Greene, Hale, Lamar, Marengo, Marion and 5 more | 15 hr |
| Jul 21, 11:34 AM CDT | Special Weather Statement | BMX | Cleburne | 41 min |
| Jul 21, 11:41 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 34 min |
| Jul 21, 11:57 AM CDT | Special Weather Statement | BMX | Randolph | 48 min |
| Jul 21, 12:13 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 47 min |
| Jul 21, 12:59 PM CDT | Special Weather Statement | BMX | Randolph | 46 min |
| Jul 21, 1:39 PM CDT | Areal Flood Advisory | BMX | Cleburne, Randolph | 3 hr |
| Jul 21, 1:57 PM CDT | Special Weather Statement | BMX | Chambers | 63 min |
| Jul 21, 2:06 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 54 min |
| Jul 21, 2:40 PM CDT | Special Weather Statement | BMX | Randolph | 50 min |
| Jul 21, 2:43 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 28 min |
| Jul 21, 3:05 PM CDT | Special Weather Statement | BMX | Talladega | 40 min |
| Jul 21, 3:05 PM CDT | Special Weather Statement | BMX | Cleburne | 25 min |
| Jul 21, 3:34 PM CDT | Special Weather Statement | BMX | Russell | 41 min |
| Jul 21, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Randolph | 48 min |
| Jul 21, 3:43 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 47 min |
| Jul 21, 3:45 PM CDT | Special Weather Statement | BMX | Talladega | 45 min |
| Jul 21, 3:48 PM CDT | Special Weather Statement | BMX | Calhoun, Etowah, St. Clair | 57 min |
| Jul 21, 3:59 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 61 min |
| Jul 21, 4:02 PM CDT | Special Weather Statement | BMX | Jefferson, Pickens, Tuscaloosa, Walker | 58 min |
| Jul 21, 4:05 PM CDT | Special Weather Statement | BMX | Lee | 25 min |
| Jul 21, 4:23 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair, Talladega | 67 min |
| Jul 21, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair, Walker | 61 min |
| Jul 21, 4:33 PM CDT | Special Weather Statement | BMX | Macon, Russell | 57 min |
| Jul 21, 4:34 PM CDT | Special Weather Statement | BMX | Perry | 56 min |
| Jul 21, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Greene, Hale, Pickens, Tuscaloosa | 63 min |
| Jul 21, 4:47 PM CDT | Areal Flood Advisory | BMX | Jefferson | 21 min |
| Jul 21, 4:59 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 61 min |
| Jul 21, 5:08 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jul 21, 5:20 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Calhoun, Clay, Cleburne, Jefferson, St. Clair and 3 more | 70 min |
| Jul 21, 5:46 PM CDT | Special Weather Statement | BMX | Hale | 44 min |
| Jul 21, 5:54 PM CDT | Special Weather Statement | BMX | Macon | 36 min |
| Jul 21, 6:24 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Clay, Coosa, Shelby, Talladega | 66 min |
| Jul 21, 6:30 PM CDT | Special Weather Statement | BMX | Montgomery | 45 min |
| Jul 21, 6:34 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 41 min |
| Jul 21, 6:40 PM CDT | Special Weather Statement | BMX | Montgomery | 35 min |
| Jul 21, 6:52 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Elmore, Perry, Tallapoosa | 68 min |
| Jul 21, 6:53 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Elmore, Perry, Tallapoosa | 67 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.